The New York Times (NYT) recently published a very comprehensive article well worth the read that details the struggles of Chuck Peal, who took part in a melanoma study at Yale. He received the ipilimumab with nivolumab combination.
Seven weeks later, he developed acute-onset diabetes — a brand new form of type 1 diabetes, to be exact, associated with these kinds of immune-altering drugs.
Type 1 diabetes typically strikes during childhood, but these drug-induced cases involve older patients who very suddenly lose all of their insulin production.
As reported in the article: “He slipped in and out of consciousness, his blood pressure plummeted, his potassium levels soared and his blood sugar spiked to 10 times the normal level …
[He] spent 24 days in the hospital … First his pancreas failed, then his bowels inflamed and his kidneys became dysfunctional, and ‘to top it off, he has a fever of 103 for which we can’t find a source,’ Dr. [Harriet] Kluger said in an interview during the crisis … Peal’s body was attacking itself, a severe reaction by his immune system that was a side effect of a seemingly miraculous cancer treatment aimed at saving his life … [A]s their use grows, doctors are finding that they pose serious risks that stem from the very thing that makes them effective. An unleashed immune system can attack healthy, vital organs: notably the bowel, the liver and the lungs, but also the kidneys, the adrenal and pituitary glands, the pancreas and, in rare cases, the heart. Doctors at Yale believe immunotherapy is causing a new type of acute-onset diabetes, with at least 17 cases there so far, Mr. Peal’s among them.”